WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
G32546 |
| Health Effect - Clinical Codes |
No Known Impact Or Consequence To Patient (2692); No Code Available (3191)
| Date of Event |
10/15/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
N/a.
Event or Problem Description
The tortuosity of iliacs and aorta was extreme.The rotation of the unsheathed device was very difficult.It required over rotation of approximately 7- 8 x 360 degree rotations to move the graft 15 min.After cannulation of the superior mesenteric artery (sma) and inability to cannulate renals, the physician decided to release all trigger wires and remove delivery system.The physician unwounded the system approximately 6 x 360 rotations, until the sma fenestration risked going out of position.The constraint trigger wire was difficult, the top cap wire was not budging, it broke at the thumb screw housing.Finally the physician was able to remove with a heavy clamp.Then the top cap would not push off, impossible to move at all.The physician placed a coda balloon in the distal end of the graft and with much difficulty was able to push the canula north with the heavy clamp.The distal trigger wire was difficult but did pull out.The grey pusher would not track north at all, but the top cap came down with out getting hung up.The rest of the case progressed to completion.It was noted that the patient was exposed to longer fluoroscopy time.
Event or Problem Description
Additional Manufacturer Narrative
It was confirmed that the device would not be returned for evaluation.Additional information was received: - prior to insertion did the physician position the delivery system on the patients abdomen under fluoroscopy to assist with the orientation/positioning of the graft? yes - did the gold markers and tick marker appear to be within correct alignment during this step? yes - did the device appear to be in correct alignment prior to beginning the procedure? yes - you mentioned that there was "extreme tortuosity of iliacs and aorta", did this require the physician to perform rotation of the device while still sheathed? yes - if any twisting occurred, did the physician rotate all of the components of the system together (from outer sheath to inner cannula) as per the ifu? yes - whilst feeding the sheathed device through the patients tortuous anatomy, did the physician perform any rotation of the gold/black or white thumb screw housings? sheath and grey were rotated together - you stated: "rotation of unsheathed device very difficult.Required over rotation of approx 7- 8 360 degree rotations to move graft 15 min".Does this mean that the device was severely twisted upon unsheathing the device in the target area? did the rotation described here relate to the graft being wrapped around the delivery system? could you please elaborate on this statement a bit further? unsheathed rotation.No candy wrapper effect was visible under flouro.- do you think the difficulty in releasing the trigger wires and the breakage of the thumb screw housing was due to the trigger wires being wrapped around the delivery system, increasing their resistance? if not can you comment on what may have contributed? thats what we are hoping you can describe.My theory is the grey plastic torque twisted down on the trigger wire tunnels.Deforming and encroaching on the freedom of the wire to move, such that unwinding grey still did not free up wire.Possibly further unwinding past the zero point would have relieved the tension? - you stated that the grey pusher could not be advanced proximally to dock the top cap, so the entire system, including the undocked top-cap, were removed at the same time.Can you confirm if this is correct? the topcap was steered down through the graft in order to dock with the grey.Work order ac1023079 was reviewed and appears complete and correct.The william cook australia medical director reviewed this case based on the available information that had been received, and made the following comments: "we can¿t really draw too many conclusions from this one due to the lack of relevant information.All we can really say is that there were problems that involved rotation of the delivery system and possibly the device itself, and that these problems probably contributed to the difficulties in withdrawal of the trigger wires and the top cap.The rotation occurred due to the actions of the physician, but that this was to try and correct a misalignment of the fenestrations." the device ifu states: "access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease, and/or calcification) should be compatible with vascular access techniques and delivery systems of the profile of a 14 french to 22 french vascular introducer sheath.Iliac conduits may be used to ensure the safe insertion of the introduction system.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization/trauma." "to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula)." "potential adverse events that may occur and/or require intervention include, but are not limited to: endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion".Due to the lack of information available in this complaint it is difficult to determine a definitive root cause to explain the difficulties experienced by the physician.It is possible that one or more of the following factors may have contributed to the difficulties experienced during the procedure: - twisting of device whilst advancing into target deployment area - wire entanglement within the system - tortuosity in trigger wire path within the delivery system - procedural factors - patient factors.
Event or Problem Description
Additional Manufacturer Narrative
Additional information was received: - prior to insertion did the physician position the delivery system on the patients abdomen under fluoroscopy to assist with the orientation/positioning of the graft? yes - did the gold markers and tick marker appear to be within correct alignment during this step? yes - did the device appear to be in correct alignment prior to beginning the procedure? yes - you mentioned that there was "extreme tortuosity of iliacs and aorta", did this require the physician to perform rotation of the device while still sheathed? yes - if any twisting occurred, did the physician rotate all of the components of the system together (from outer sheath to inner cannula) as per the ifu? yes - whilst feeding the sheathed device through the patients tortuous anatomy, did the physician perform any rotation of the gold/black or white thumb screw housings? sheath and grey were rotated together - you stated: "rotation of unsheathed device very difficult.Required over rotation of approx 7- 8 360 degree rotations to move graft 15 min".Does this mean that the device was severely twisted upon unsheathing the device in the target area? did the rotation described here relate to the graft being wrapped around the delivery system? could you please elaborate on this statement a bit further? unsheathed rotation.No candy wrapper effect was visible under flouro.- do you think the difficulty in releasing the trigger wires and the breakage of the thumb screw housing was due to the trigger wires being wrapped around the delivery system, increasing their resistance? if not can you comment on what may have contributed? thats what we are hoping you can describe.My theory is the grey plastic torque twisted down on the trigger wire tunnels.Deforming and encroaching on the freedom of the wire to move, such that unwinding grey still did not free up wire.Possibly further unwinding past the zero point would have relieved the tension? - you stated that the grey pusher could not be advanced proximally to dock the top cap, so the entire system, including the undocked top-cap, were removed at the same time.Can you confirm if this is correct? the topcap was steered down thru the graft in order to dock with the grey.